Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 288, NWS Atlanta, GA

December 23, 2014Dooly County, Macon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 23, 2014, 6:40 AM EST for Dooly County, Macon County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 6:40 AM EST (11:40 UTC)
Expired
Dec 23, 2014, 7:01 AM EST
In force
21 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dooly County, GA, Macon County, GA

The radar

The Robins AFB radar (KJGX), 81 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS52 KFFC 231140
SVRFFC
GAC093-193-231215-
/O.NEW.KFFC.SV.W.0288.141223T1140Z-141223T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 AM EST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MACON COUNTY IN WEST CENTRAL GEORGIA...
  CENTRAL DOOLY COUNTY IN CENTRAL GEORGIA...

* UNTIL 715 AM EST

* AT 639 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER LILLY...OR 7 MILES NORTHWEST
  OF VIENNA...AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VIENNA...UNADILLA...MONTEZUMA...BYROMVILLE...PINEHURST...LILLY...
  DOOLING AND FLINT RIVER WMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6 OR TWEET US YOUR REPORT AT NWSATLANTA.

&&

LAT...LON 3211 8400 3212 8401 3213 8401 3215 8403
      3217 8403 3219 8405 3232 8400 3224 8364
      3205 8382
TIME...MOT...LOC 1139Z 211DEG 38KT 3213 8391 

$$
1 follow-up statement
172 
WWUS52 KFFC 231201
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
701 AM EST TUE DEC 23 2014

GAC093-193-231211-
/O.CAN.KFFC.SV.W.0288.000000T0000Z-141223T1215Z/
MACON GA-DOOLY GA-
701 AM EST TUE DEC 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON AND CENTRAL
DOOLY COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED NORTH OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

REMEMBER... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE PEACHTREE CITY.

LAT...LON 3211 8400 3212 8401 3213 8401 3215 8403
      3217 8403 3219 8405 3232 8400 3224 8364
      3205 8382
TIME...MOT...LOC 1158Z 211DEG 38KT 3233 8377 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:23 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 23, 4:23 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EST TUE DEC 23 2014

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING SW TO NE ACROSS
LA...MS...AL...AND GA. THERE ARE A FEW LIGHTNING STRIKES OVER TN BUT
THE MAJORITY OF THE THUNDERSTORMS ARE CONFINED TO THE GULF COAST.
VERY MOIST SOUTHWESTERLY FLOW HAS SET UP ACROSS THE AREA THIS
MORNING. INCREASED INSTABILITY IS STILL EXPECTED ACROSS THE REGION
TODAY AND TONIGHT WITH ALL THE MODELS IN GOOD AGREEMENT ON THE
POTENTIAL FOR SEVERE WEATHER TODAY. MODELS INDICATING CONVECTION
POSSIBLY FIRING UP AROUND NOON OVER CENTRAL PORTIONS OF THE STATE
MOVING NORTH THROUGH THIS AFTERNOON. BY LATE THIS AFTERNOON AND
EVENING...PRECIP BECOMES MORE WIDESPREAD SO SEE NO REASON TO LOWER
POPS IN THE CURRENT FORECAST. SOME OF THE REFLECTIVITY MODELS ARE
SHOWING LINES OF CONVECTION SETTING UP ACROSS THE STATE TODAY BUT
THEY DONT PINPOINT NORTH OR CENTRAL GA AS BEING THE FOCUS AREA. THIS
HAPPENS WITH LOW CAPE HIGH SHEAR STORMS SO WILL NEED TO FOCUS ON THE
ENTIRE AREA WITH CENTRAL STARTING MIDDAY MOVING NORTHWARD THROUGH
TONIGHT. TOOK A LOOK AT THE EXPERIMENTAL SHERB INDEX WHICH HAS
BEEN SHOWN TO CORRELATE WELL WITH TORNADO AND WIND DAMAGE REPORTS
IN HIGH SHEAR LOW CAPE ENVIRONMENTS. STILL ONLY INDICATING MAX
VALUES OF 0.5 TO 0.9 TUES THRU WED. TYPICALLY NEED VALUES OVER 1.0
TO SEE MUCH CHANCE OF TORNADOES OR WIND DAMAGE. ANOTHER THREAT
WITH THIS SYSTEM IS THE POTENTIAL FOR HEAVY RAIN AND MINOR
FLOODING. CURRENTLY WERE FORECASTING 1.5 TO 2.5 INCHES TOTAL WITH
ISOLATED AREAS NEAR 3 INCHES THROUGH WED AFTERNOON. CURRENT FLASH
FLOOD GUIDANCE SHOWS THAT WE CAN SUPPORT THIS AMOUNT OF RAIN BUT A
FEW LOCATIONS MAY COME CLOSE SO WILL NEED TO WATCH THE USUAL
SUSPECTS WHEN IT COMES TO SOME OF OUR MORE FLASHY CREEKS AND
RIVERS.

. HYDROLOGY...

CURRENT QPF SHOWS HIGHEST VALUES ACROSS NE AND SE PORTIONS OF OUR
AREA OF RESPONSIBILITY. NOT TOO CONCERNED ABOUT AREAS IN SE GA AS
THOSE SOILS BELOW THE FALL LINE CAN HANDLE THE HIGHER AMOUNTS BUT
AREAS IN THE NE GA MOUNTAINS MAY BE A BIT DIFFERENT. WE HAVE HAD A
FAIRLY DRY DECEMBER SO FAR SO WE COULD USE THE RAIN BUT THINGS
WILL BE CLOSE WHEN IT COMES TO FLOODING CONCERNS. WILL NEED TO
MONITOR THIS AREA FOR POSSIBLE MINOR FLOODING. AT THIS TIME EXPECT
RAIN TO FALL AT MORE STEADY PACE WITH THE HEAVIEST RATE AROUND 1
INCH FROM 00-12 WED. STORM TOTAL AMOUNTS AROUND 2 TO 3 INCHES FOR
NE GA TONIGHT THRU WED. FLASH FLOOD GUIDANCE IS SHOWING THE
COUNTIES IN THAT AREA CAN HANDLE 3.4 TO 3.5 INCHES OVER A 6 HOUR
PERIOD SO WE SHOULD BE ALL RIGHT BUT WE DO NOT WANT TO LET OUR
GUARD DOWN.

01

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LONG TERM BEGINS WITH THE COLD FRONT EXITING THE FORECAST AREA
WEDNESDAY NIGHT. SOME POTENTIAL STILL EXISTS FOR SOME WRAP AROUND
PRECIPITATION LATE WEDNESDAY NIGHT TO BECOME MIXED WITH SNOW
ACROSS THE NORTHEAST. CRITICAL THICKNESS VALUES REACH INTO THE
NORTHERN ZONES LATE...BUT MODELS WANT TO SHOW LIMITED MOISTURE SO
NOT EXPECTING ANY ACCUMULATIONS. SHOULD BE DRY THROUGH FRIDAY AS
HIGH PRESSURE BUILDS ACROSS THE AREA. SOUTHWEST FLOW RETURNING
OVER THE WEEKEND BRINGING MOISTURE BACK INTO THE FORECAST AREA.
MODELS STILL DIFFERING ON THE DETAILS...HOWEVER A CHANCE OF RAIN
EACH DAY THROUGH THE END OF THE PERIOD LOOKS REASONABLE.

41

&&

AVIATION...
06Z UPDATE...
IFR TO LIFR CONDITIONS EXPECTED TO CONTINUE THROUGH THIS TAF PERIOD.
MAY SE SOME MVFR CEILINGS THIS AFTERNOON BUT THEY ARE EXPECTED TO
FALL BACK DOWN BY 00Z WED. AREAS OF RAIN...DRIZZLE AND SHOWERS WILL
CONTINUE ACROSS THE STATE TODAY AND TONIGHT WITH EAST TO SOUTHEAST
WINDS IN THE 6-12KT RANGE.

//ATL CONFIDENCE...06Z UPDATE...

MEDIUM TO HIGH.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          49  48  63  41 / 100 100  90  30
ATLANTA         52  51  64  41 / 100 100  90  10
BLAIRSVILLE     50  48  59  36 / 100 100  90  30
CARTERSVILLE    52  50  64  36 / 100 100  80  10
COLUMBUS        63  59  68  41 / 100 100  80  10
GAINESVILLE     47  45  60  39 / 100 100  90  30
MACON           61  60  67  41 / 100 100  90  20
ROME            53  50  64  37 / 100 100  80  10
PEACHTREE CITY  56  55  64  39 / 100 100  90  10
VIDALIA         69  61  70  48 / 100 100  90  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Dec 23, 5:01 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EST TUE DEC 23 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER MUCH OF NORTH AND CENTRAL GEORGIA. A FEW MAY BECOME SEVERE
MAINLY OVER CENTRAL GEORGIA.

A WARM FRONT SHOULD PUSH NORTHWARD INTO CENTRAL GEORGIA DURING THE
DAY. A FEW STORMS MAY BECOME SEVERE IN THE WARMER AND MORE
UNSTABLE AIR...GENERALLY ALONG AND SOUTH OF A LAGRANGE TO MACON TO
MILLEDGEVILLE LINE THIS AFTERNOON INTO THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONG COLD FRONT WILL PUSH THROUGH GEORGIA ON WEDNESDAY. RAIN
AND SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...ISOLATED
TORNADOES...AND HEAVY RAIN. THE BEST RISK FOR SEVERE STORMS ON
WEDNESDAY WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL
MOVE INTO WESTERN GEORGIA WEDNESDAY MORNING...AND INTO EASTERN
GEORGIA BY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:13 AM ESTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter32 min
Dec 23, 6:27 AM ESTSevere Thunderstorm WarningFFCWilcox33 min
Dec 23, 6:56 AM ESTSpecial Weather StatementFFCHouston, Peach34 min
Dec 23, 7:08 AM ESTSevere Thunderstorm WarningFFCHouston, Peach22 min
Dec 23, 7:17 AM ESTSpecial Weather StatementFFCWebster28 min
Dec 23, 7:30 AM ESTSpecial Weather StatementFFCBibb30 min
Dec 23, 7:33 AM ESTSpecial Weather StatementFFCHouston12 min
Dec 23, 7:36 AM ESTSpecial Weather StatementFFCMarion, Schley24 min
Dec 23, 7:44 AM ESTSpecial Weather StatementFFCWilkinson31 min
Dec 23, 8:03 AM ESTSpecial Weather StatementFFCTaylor27 min
Dec 23, 8:33 AM ESTSpecial Weather StatementFFCWashington42 min
Dec 23, 8:36 AM ESTSpecial Weather StatementFFCUpson24 min
Dec 23, 9:03 AM ESTSpecial Weather StatementFFCLamar, Monroe27 min
Dec 23, 9:08 AM ESTSpecial Weather StatementFFCWarren22 min
Dec 23, 9:24 AM ESTSpecial Weather StatementFFCButts, Jasper, Newton36 min
Dec 23, 9:49 AM ESTSevere Thunderstorm WarningFFCButts, Henry, Newton26 min
Dec 23, 10:11 AM ESTSpecial Weather StatementFFCWalton34 min
Dec 23, 12:49 PM ESTSpecial Weather StatementFFCChattooga26 min
Dec 23, 12:59 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd31 min
Dec 23, 1:16 PM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more25 hr
Dec 23, 1:24 PM ESTSpecial Weather StatementFFCGordon36 min
Dec 23, 1:46 PM ESTSpecial Weather StatementFFCCatoosa, Murray, Whitfield29 min
Dec 23, 1:53 PM ESTSevere Thunderstorm WarningFFCCatoosa, Fannin, Murray, Whitfield52 min
Dec 23, 2:52 PM ESTSpecial Weather StatementFFCDade23 min
Dec 23, 3:10 PM ESTSpecial Weather StatementFFCDade35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.